Winter Storm, Western Franklin
- When
- March 12, 1:00 PM EST to 3:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
An area of low pressure over the Ohio valley on Friday, March 11th moved east across southern New York and reorganized south of Cape Cod early Saturday, March 12th. The storm system moved north through the Gulf of Maine Saturday evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure over the Ohio valley on Friday, March 11th moved east across southern New York and reorganized south of Cape Cod early Saturday, March 12th. The storm system moved north through the Gulf of Maine Saturday evening. Snow spread across the area during the afternoon of March 11th, and was heavy at times later on the night of March 11th into Saturday, March 12th, before it tapered off Saturday afternoon. General snow accumulations were around 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 12, 11:01 AM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1101 AM EST SAT MAR 12 2005 .SHORT TERM... WILL CONTINUE WITH OVERALL IDEA IN THE GOING FORECAST AND LEAVE ADVISORIES AND WARNING IN PLACE AT THIS TIME. DEFORMATION ZONE PRECIPITATION TO CONTINUE ACROSS THE EASTERN PORTIONS OF NORTHERN NEW YORK AND THE WESTERN PORTIONS OF VERMONT. AREAS EAST OF THE GREEN MOUNTAINS TO GET INTO AREA OF PRECIPITATION SPREADING WESTWARD ACROSS WESTERN MAINE AND NEW HAMPSHIRE. THIS WILL ENHANCE SNOWFALL OVER THIS AREA AND SHOULD BE ABLE TO HIT WARNING CRITERIA. NO OTHER CHANGES NEEDED TO TEMPERATURES OR WINDS. REMAINING PERIODS TO REMAIN IN TACT AS WELL. EVENSON && .PREV DISCUSSION FROM 352 AM... BOTTOM LINE...WILL CONT TO RIDE WITH CURRENT HEADLINES AS IS FOR NOW. .SYNOPSIS... STORM SYS TO ESE OF SRN NEW ENG TODAY. WK SFC HI PRESS TO BUILD ACRS THE FA ON SUN NITE AND MON...AS ANOTHER WK STORM SYS MOVES ACRS THE GREAT LKS REGION. UPR TROF TO MOVE ACRS THE FA TODAY THRU SUN NITE. .SHORT TERM (THROUGH MON)... WK H85 CAA TO TAKE PLACE ACRS THE FA TODAY THRU MON. SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA ON MON. LOW-LVL MSTR TO CONT TO AFFECT THE FA TODAY THRU SUN...WITH SOME LOW-LVL MSTR LINGERING ACRS THE FA ON SUN NITE AND MON. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON SUN AFTERNOON. MID-LVL LAPSE RATES TO BE HI ACRS THE FA BY TODAY AND TONITE. GOOD H7-85 FGEN TO BE LOCATED ACRS THE MUCH OF THE FA TODAY AND ACRS VT TONITE. BEST MID-LVL MSTR TO AFFECT THE MOSTLY THE ERN FA TODAY AND TONITE...WITH SOME MID-LVL MSTR ACRS THE FA ON SUN. PW VALUES ACRS THE FA LOOK TO BE 0.3-0.4 BASED ON LATEST REGIONAL GPS IPW SITES AND 00Z NAM/NGM/GFS DATA. PW VALUES ACRS THE FA LOOK TO BE AROUND 0.25 TONITE AND ON SUN. WWE SN GRAPHICS ACRS THE FA SHOW BLW 8 ON DAY 1 AND AOB AN INCH ON DAY 3. BUFCAN/88D MOSAIC SHOWS SOME SN ACRS MUCH OF THE CENTRAL AND ERN FA ATTM. LATEST MODEL LIQUID QPF FOR THIS EVENT LOOKS SLIGHTLY LOWER THAN PREVIOUSLY ADVERTISED. STILL LOOKS LIKE THE BEST CHC FOR +SN ACRS THE FA TO BE ACRS MUCH OF VT FOR MUCH OF TODAY AND INTO EARLY TONITE...DUE TO A COMBO OF THE BEST FGEN AND MID-LVL LAPSE RATES THEN. STILL EXPECT A SHARP CUTOFF TO THE WESTWARD EXTEND OF ANY +SN BANDS...AND LATER SHIFTS WILL NEED TO KEEP AN EYE ON THIS. FOR NOW... WILL CONTINUE TO TAPER POPS FROM EAST (HIGHEST) TO WEST (LOWEST) FOR TODAY AND TONITE. THE ST LAW VLY MAY NOT GET MUCH SIGNIFICANT SN THRU THIS EVENT AT ALL. CURRENT HEADLINES LOOK GOOD TO GO FOR NOW AND HAVE JUST LOWERED EXPECTED SN AMTS A TAD (MOSTLY ACRS THE WRN ZONES). MAX SN AMTS FOR THE ENTIRE STORM NOW LOOK TO BE AOB A FOOT. T1MAX TEMPS ARE 30-35F TODAY. A FEW CHANGES TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND THE LATEST MESONET DATA. NOT MANY...IF ANY...CHANGES TO TEMP AND WIND GRIDS BEYOND TODAY. CHC POPS FOR SUN STILL LOOK LIKE A GOOD IDEA FOR ANY LINGERING SHSN. LATER SHIFTS WILL NEED TO LOOK INTO MAYBE HAVING THESE SHSN HANG ON A BIT LONGER INTO SUN NITE. .LONG TERM (MON NITE ONWARD)... NO CHANGES TO OUR GOING FCST FOR NOW. WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY AROUND 4 AM. MURRAY .AVIATION... SNOW EXPECTED FOR MUCH OF THE PERIOD...ESPECIALLY FROM KSLK EAST ACRS VT. SNOW WILL TAPER TO SCT SNOW SHWRS BY AROUND 20Z KMSS. THRU 20Z...EXPECT IFR TO OCNL LIFR CONDITIONS KMPV/KBTV AND MVFR TO OCNL IFR AT KMSS/KSLK. SOME IMPROVEMENT AFT 20Z WITH MVFR TO OCNL IFR AT KBTV/KMPV AND MVFR TO OCNL VFR AT KMSS/KSLK. RJS .BTV WATCHES/WARNINGS/ADVISORIES... VT...WINTER STORM WARNING THRU 2 AM SUN VTZ002>012-016>019 ...WINTER WX ADVISORY THRU 2 AM SUN VTZ001. NY...WINTER WX ADVISORY THRU 2 AM SUN NYZ028-031-034>035. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 606 AM EST SAT MAR 12 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-131105- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 606 AM EST SAT MAR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... SNOW IS EXPECTED TO CONTINUE TODAY ACROSS MUCH OF THE NORTH COUNTRY. THE SNOW MAY BE HEAVY AT TIMES IN VERMONT, AND WILL TAPER TO SNOW SHOWERS LATER TODAY AND TONIGHT. WINTER STORM WARNINGS ARE IN EFFECT FOR ALL OF VERMONT FROM RUTLAND AND WINDSOR COUNTIES NORTH, EXCEPT FOR GRAND ISLE COUNTY. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR CLINTON AND ESSEX COUNTIES IN NEW YORK, AND FOR GRAND ISLE COUNTY IN VERMONT. THE WARNINGS AND ADVISORIES ARE IN EFFECT UNTIL 2 AM SUNDAY. STORM TOTALS ARE EXPECTED TO RANGE FROM 3 TO 7 INCHES IN THE ADVISORY AREA, AND ANYWHERE FROM 6 TO 16 INCHES IN THE WARNING AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TODAY TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444198.